Michigan, 2021Winter Storm and Winter Weather in Michigan, December 10 to 11, 2021
December 10 to 11, 2021 · NWS MQT · 15 events in 15 counties and zones
A strong winter storm lifting through the Upper Great Lakes brought widespread moderate to heavy snow and gusty winds to Upper Michigan from the evening of the 10th into the early afternoon of the 11th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm lifting through the Upper Great Lakes brought widespread moderate to heavy snow and gusty winds to Upper Michigan from the evening of the 10th into the early afternoon of the 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 10, 5:58 PM CST, 2 minutes earlier.
Area forecast discussion, Dec 10, 5:58 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
658 PM EST Fri Dec 10 2021
.SHORT TERM...(This evening through Saturday)
Issued at 435 PM EST FRI DEC 10 2021
WV imagery shows a very vigorous shortwave over KS lifting
northeastward toward the Great Lakes region. There are convective
elements and t-storms clusters noted over eastern IA and northeast
IL on the northern edge of the advancing pcpn shield and just north
of the warm front of this deepening and dynamic storm system. This
convection lines up well with 850-700 mb negative EPV fields over
the area. High pressure keeping U.P. dry thus far today under cloudy
skies although the northern edge of the snow field is knocking on
the door with Oconto and Merrill down to a mile in snow with latest
obs.
Forecast still on track for tonight into Saturday in terms of
headlines and forecasted snow amounts across the area. As the
deepening sfc low lifts into northern IL later this evening the
comma head of the storm system and a coupled upper jet structure
will be moving over the U.P enhancing upper divergence and leading
to strong frontogenesis across the area. This increased dynamic
forcing with the storm will result in snowfall rates exceeding one
inch per hour and a widespread swath of 8-10 inches of heavy
snowfall across central and eastern portions of the cwa. Sleet and
freezing rain mixing in over south central and far eastern portions
of the cwa mainly late tonight/early Sat could cut into snow amounts
slightly over those areas. Lake enhancement and orographic lift in a
n-ne flow off Lake Superior with 850 mb temps of -7C to -8C will
also boost snowfall totals over the Michigamme Highlands through the
higher terrain of western Marquette County into western Alger County
where 12 to 17 inches are expected. Strong north winds picking up
late tonight into Saturday morning with the tightening gradient on
the backside of low will also lead to wind gusts of 40 to 45 mph
especially into north central and eastern portions of the cwa. The
strong winds, combined with the snow and blowing snow will likely
lead to whiteout or near blizzard conditions at times late tonight
into Saturday morning. Needless to say, travel should be avoided as
it could become nearly impossible to drive with the heavy snow and
poor visibility. As the low continues to pull away to the ne through
Ontario and Quebec, snow should eventually end in the central UP,
continuing on only lightly in the east by late Saturday afternoon.
.LONG TERM...(Saturday night through Friday)
Issued at 222 PM EST FRI DEC 10 2021
After the early weekend system pulls out, jet stream lifts north of
the region and zonal flow sets up across the Northern Tier Sunday
through Wednesday. This will usher in a quiet period with high
pressure dominating the region and above normal temps. Sunday
through Tuesday, daytime highs look to climb into mid 30s to near
40F across the region. Overnight lows look mostly in the 20s.
Dewpoints don't look to climb much above freezing these days, so
significant snow melt isn't expected.
Tuesday night though, an upstream trough over the Rockies will drive
downstream ridging and southerly flow over the region. As the trough
drives into the Plains and takes on a negative tilt during the day
Wednesday, its surface low will approach the Upper Great Lakes. Out
ahead of it across our forecast area, a warmer and more moist
airmass will move into the region. As isentropic forcing increases,
rain shower activity could begin Wednesday afternoon and persist
through Thursday morning. While there are some subtle differences
among the guidance packages, there's reasonable agreement that
daytime highs could climb into the mid-upper 40s, with perhaps
some 50s Wednesday. With dewpoints also climbing to near 40F with
potential rain, notable snow melt will be possible. Wednesday
night lows will be a challenge given the degree of CAA behind the
storm varies some and lingering low level moisture could result in
areas of fog, which would likely result in warmer lows. Colder
air will move in behind the system, with perhaps another
opportunity for lake effect Thursday into Saturday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 645 PM EST FRI DEC 10 2021
Although VFR is currently prevailing at all three terminals, a
well-advertised highly-impactful snow event is already starting to
move into the southern portions of Upper Michigan this evening,
overspreading across the area between this TAF issuance and the
next regularly-scheduled one. While all three terminals will
experience degradations in categories tonight, KSAW will likely
be the most significantly impacted with hours' worth of moderate
to heavy snow expected late tonight into early Saturday. By early
Saturday, winds will also be on the increase, causing blowing
snow, especially at KSAW. Winds initially out of the ENE will
become NErly as the night progresses to eventually NWrly toward
the end of this TAF period. Conditions should drastically improve
by late Saturday, although ample snow will be on the ground by
then, particularly at KSAW. Aviation interests should plan
accordingly.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 435 PM EST FRI DEC 10 2021
Winds less than 20 knots today will ramp up tonight as a deepening
low moves in from the Central Plains. As the low moves in, expect
northeast winds over the eastern lake to increase to 20 to 30 knots
overnight reaching gales to 35 knots late tonight. Otherwise, over
in the west, winds will increase to northeast to north at 20 to 25
knots by late tonight. As the low lifts out of the area Saturday,
expect north gales to 45 knots in the morning becoming northwest 40
to 45 knots by afternoon across the eastern lake, whereas the west
half sees northwest winds 20 to 30 knots becoming west-southwest
gales to 35 knots by Saturday night and Sunday. Southwest-west winds
should slowly decrease to 20 to 25 knots by late Sunday night,
becoming 20 knots or less by late Monday. These calmer winds are
expected to continue through Tuesday. South to southwest winds will
ramp up again to 20 to 30 kts by Wed night ahead of the next frontal
system approaching from the Northern Plains with west gales to 40
kts expected on Thursday in the wake of the system's cold front.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Storm Warning until 10 AM EST /9 AM CST/ Saturday for
MIZ002-009-084.
Winter Storm Warning until 4 PM EST Saturday for MIZ006-007-013-
014-085.
Winter Weather Advisory until 10 AM EST Saturday for MIZ001-003.
Winter Storm Warning until 1 PM EST /noon CST/ Saturday for
MIZ004-005-010>012.
Lake Superior...
Gale Warning from 10 AM Saturday to 1 AM EST Sunday for LSZ251-
267.
Gale Warning from 7 AM to 7 PM EST Saturday for LSZ248>250-265-
266.
Gale Watch from Saturday evening through Sunday evening for
LSZ162-263-264.
Lake Michigan...
Gale Warning from 7 AM to 7 PM EST Saturday for LMZ221-248-250.
&&
SHORT TERM...Voss
LONG TERM...JP
AVIATION...lg
MARINE...VossHazardous weather outlook, Dec 10, 2:27 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
327 PM EST Fri Dec 10 2021
MIZ002-004>007-009>014-084-085-112030-
Ontonagon-Baraga-Marquette-Alger-Luce-Gogebic-Iron-Dickinson-
Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
327 PM EST Fri Dec 10 2021 /227 PM CST Fri Dec 10 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Moderate to heavy snow will start this evening and persist through
tonight. See the latest Winter Weather Message for additional
details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Moderate to heavy snow is expected in the morning across central
and eastern Upper Michigan. Isolated blizzard conditions
will be possible near the Lake Superior lakeshores of Marquette
and Alger counties in the morning. Snow is expected to taper off
Saturday from west to east across Upper Michigan. See the latest
Winter Weather Message for additional details.
Strong winds on Lake Superior will create large waves that may
result in some minor lakeshore flooding and/or beach erosion
Saturday east of Big Bay.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit reports of snowfall, lakeshore
flooding, and/or beach erosion to the National Weather Service
via phone, on our website, or through Facebook or Twitter using
#906wx.
MIZ001-003-112030-
Keweenaw-Northern Houghton-
327 PM EST Fri Dec 10 2021
This Hazardous Weather Outlook is for portions of western Upper
Michigan.
.DAY ONE...Tonight
Moderate snow is expected over the Keweenaw Peninsula starting
this evening through tonight. See the latest Winter Weather
Message for additional details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Moderate snow will linger over the Keweenaw Peninsula into
Saturday morning. See the latest Winter Weather Message for
additional details.
Minor lakeshore flooding and/or beach erosion will be possible
Saturday night and early Sunday across the western lakeshores of
the Keweenaw Peninsula.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit reports of snowfall, lakeshore
flooding, and/or beach erosion to the National Weather Service
via phone, on our website, or through Facebook or Twitter using
#906wx.
LMZ221-248-250-112030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
327 PM EST Fri Dec 10 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Some northeasterly gale force gusts to 35 knots will be possible
tonight. See the latest Nearshore Marine Forecast for additional
details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Northwest gales to 45 knots are possible Saturday behind a
passing system. See the latest Marine Weather Message and
Nearshore Marine Forecast for additional details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-112030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
327 PM EST Fri Dec 10 2021 /227 PM CST Fri Dec 10 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Some northeast gale force gusts to 35 knots will be possible late
tonight across the eastern half of Lake Superior.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
North to northwest gales up to 45 knots are possible over the
east half of the lake Saturday. See the latest Open Lake Forecast
and Marine Weather Message for additional details.
Westerly to southwesterly gales to 40 knots will be possible
Saturday night through Sunday across the western half of Lake
Superior. See the latest Open Lake Forecast and Marine Weather
Message for additional details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JP
Winter Storm, Menominee
- When
- December 10, 6:00 PM CST to December 11, 10:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- Social Media
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
Snowfall reports over an approximate 16-hour period included 14.4 inches at Spalding, 12 inches at Daggett and 11 inches at Stephenson. East to northeast gusting near 35 mph at times during the event also caused drifting of snow and greatly reduced visibility in snow and blowing snow. Power outages were reported across portions of Menominee County from the storm.
Winter Storm, Delta
- When
- December 10, 7:00 PM EST to December 11, 3:00 PM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Snowfall reports over less than a 24-hour period included anywhere from 10 to 14 inches in the Escanaba-Gladstone area, near 11 inches at Bark River and 16 inches at Garden Corners. The heavy snowfall combined with northwest winds gusting over 30 mph caused widespread power outages throughout Delta County on the 11th.
Winter Storm, Dickinson
- When
- December 10, 7:00 PM CST to December 11, 8:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Snowfall reports over an approximate 12-hour period included 11 inches at Iron Mountain and 8.4 inches at Norway.
Winter Storm, Iron
- When
- December 10, 7:00 PM CST to December 11, 7:00 AM CST
- Where
- Iron forecast zone
- Reported by
- Social Media
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
There was a report of 8 inches of wet snow at Amasa in approximately 12 hours.
Winter Storm, Gogebic
- When
- December 10, 7:00 PM CST to December 11, 7:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Observers in the Watersmeet area measured 9 to 10 inches of snow over a 12-hour period.
Winter Storm, Ontonagon
- When
- December 10, 8:00 PM EST to December 11, 8:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The CoCoRaHS site southeast of Trout Creek measured 9.5 inches of snowfall in approximately 12 hours.
Winter Storm, Southern Houghton
- When
- December 10, 8:00 PM EST to December 11, 8:00 AM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
An estimated 8 to 10 inches of snow fell over southern Houghton County over an approximate 12-hour period.
Winter Weather, Northern Houghton
- When
- December 10, 8:00 PM EST to December 11, 8:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Snowfall amounts over an approximate 12-hour period included 7.2 inches at Painesdale, 6.5 inches at Houghton, 5.5 inches at Chassell and 4.7 inches at Quincy Hill.
Winter Storm, Southern Schoolcraft
- When
- December 10, 9:00 PM EST to December 11, 3:00 PM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Snowfall reports over an approximate 18-hour time period ranged from 12 to 18 inches inches near Manistique to around 13 inches at Cooks near the Delta-Schoolcraft county line. The combination of the heavy snowfall and north winds gusting to 35 mph at times caused power outages over portions of Schoolcraft County.
Winter Storm, Northern Schoolcraft
- When
- December 10, 9:00 PM EST to December 11, 3:00 PM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Snowfall estimates ranges from 10 to 14 inches across northern Schoolcraft County during the event.
Winter Storm, Alger
- When
- December 10, 9:00 PM EST to December 11, 3:00 PM EST
- Where
- Alger forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Snowfall reports across an approximate 10-hour period ending at 8 am on the 11th included 10 inches southwest of Munising and 10 inches near Forest Lake. Grand Marais measured a storm total of 12 inches of snow over an 18-hour period. Additional snow falling into the early afternoon along with north winds gusting to 50 mph at times caused near blizzard conditions at times on the 11th.
Winter Storm, Marquette
- When
- December 10, 9:00 PM EST to December 11, 1:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Snowfall amounts over an approximate 16-hour period ranged from 5 inches in Marquette to 8 to 12 inches away from the Lake Superior shoreline. North winds gusting over 40 mph caused near blizzard conditions at times on the morning of the 11th.
Winter Storm, Baraga
- When
- December 10, 9:00 PM EST to December 11, 12:00 PM EST
- Where
- Baraga forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Snowfall reports over an approximate 12-hour period included 12 inches at Skanee and 10 inches in the Baraga/L'Anse area and 9 inches at Herman.
Winter Weather, Keweenaw
- When
- December 10, 9:00 PM EST to December 11, 9:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
An estimated 3 to 4 inches of snow fell over Keweenaw County during the 12-hour period ending on the morning of the 11th.
Winter Storm, Luce
- When
- December 10, 10:00 PM EST to December 11, 2:00 PM EST
- Where
- Luce forecast zone
- Reported by
- Social Media
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
Snowfall reports over an approximate 16-hour period included 14 inches near Dollarville and 12 to 14 inches in the Newberry area. The heavy snowfall combined with north winds gusting to 35 mph at times caused power outages over portions of the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, December 10 to 11, 202158 deaths · 519 injured · $420,000 · EF4 · 15 events
- Tornadoes and Flash Flooding in Kentucky, December 10 to 11, 202119 deaths · 96 injured · $10,000 · EF3 · 54 events
- Tornadoes and Flash Flood in Tennessee, December 10 to 11, 20215 deaths · 31 injured · $27 million · EF4 · 32 events
- Tornadoes and Damaging Winds in Illinois, December 10, 20216 deaths · 1 injured · $5.1 million · EF3 · 12 events
- Tornadoes in Missouri, December 10, 20213 deaths · 11 injured · $2.8 million · EF4 · 3 events
- Tornadoes and Damaging Winds in Arkansas, December 10 to 11, 20212 deaths · 5 injured · $11 million · EF3 · 13 events
- Tornadoes and Hail in Missouri, December 10, 20211 death · 2 injured · $3.5 million · EF3 · 24 events
- Tornadoes and Damaging Winds in Tennessee, December 10 to 11, 20218 injured · $13 million · EF2 · 56 events
- Tornadoes in Arkansas, December 10, 20213 injured · $660,000 · EF2 · 5 events
- Avalanche and Heavy Snow in Washington, December 10 to 13, 20211 death · 55 kt wind · 6 events
- Tornadoes and Hail in Missouri, December 10, 2021$1.2 million · EF1 · 41 events
- Tornadoes and Damaging Winds in Illinois, December 10, 20211 injured · EF2 · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998677, 998680, 998705, 998707, 998708, 998709, 998710, 998711, 998694, 998695, 998696, 998697, 998706, 998712, 998690.